Hail, Pennington
- When
- May 17, 6:38 PM MST
- Where
- Pennington County, 1 mi ESE of Rapid City
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 44.075, -103.201
Penny sized hail fell at the Rapid City NWS Forecast Office.
A slow moving thunderstorm remained anchored across the northeastern foothills for several hours, dropping small hail. The storm then accelerated southward and intensified over Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving thunderstorm remained anchored across the northeastern foothills for several hours, dropping small hail. The storm then accelerated southward and intensified over Rapid City. Hail to baseball size fell across western portions of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 12:15 PM MST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MDT THU MAY 17 2007 .DISCUSSION...19Z SURFACE ANALYSIS HAD RETURN FLOW OVER CWA WITH LEE TROUGH FROM CENTRAL MT TO CENTRAL CO. THIS WILL BE FOCUS FOR DIURNAL CONVECTION THIS AFTERNOON AND EVENING...AS WELL AS OVER THE BLACK HILLS TERRAIN. WEAK SHORTWAVE NOTED OVER CENTRAL WY PER WATER VAPOUR. ON AVERAGE FROM THE BLACK HILLS WESTWARD...1KJ/KG MLCAPE WILL BE AVAILABLE WITH LITTLE CAP. SHEAR WILL BE WEAK WITH PULSE HAIL/WIND PRODUCERS POSSIBLE WITH STRONGEST CONVECTION...BUT ORGANIZED SEVERE WEATHER NOT EXPECTED AT THIS POINT. SD PLAINS WILL STRUGGLE TO BUBBLE UP WITH CAP...BUT MAY SEE A FEW LEFTOVER CONVECTIVE ELEMENTS MAKE IT OFF THE HILLS A BIT. WITH SUNSET ...CONVECTION WILL QUICKLY SUBSIDE LEADING TO PARTLY CLOUDY SKIES OVERNIGHT. SHORT TERM MODELS IN GOOD AGREEMENT THROUGH SATURDAY. FRIDAY...THERMAL RIDGE BUILDS INTO THE AREA AS LEE TROUGH MOVES INTO WESTERN SD. POTENTIAL TEMPERATURES IN THE LOWER 90S...BUT EASTERLY COMPONENT TO WIND WILL KEEP READINGS IN THE 80S MOST LOCATIONS. WON/T BE AS WINDY WITH SLACKENING GRADIENT. LEE TROUGH WILL BE FOCUS FOR DIURNAL CONVECTION AGAIN...WITH WEAK SHORTWAVE MOVING THROUGH. MCS WILL DEVELOP OVER MT AND MAY MOVE THROUGH THE NORTHERN HALF OF CWA LATER FRIDAY NIGHT. SATURDAY...BACK DOOR COLD FRONT SLIPS INTO SD IN THE MORNING AS UPPER RIDGE SHIFTS EAST AND MCS/WEAK SURFACE HIGH BRINGS COOLER AIR INTO THE BOUNDARY LAYER. THIS WILL MAKE SURFACE CONVECTION TOUGH DURING THE DAY EAST...BUT ANOTHER DAY OF TERRAIN BASED STORMS POSSIBLE. SATURDAY NIGHT...BETTER UPPER SUPPORT ARRIVES WITH 25-40KT LOW LEVEL JET/THETA-E ADVECTION SUPPORTING TSRA CHANCES. CONFIDENCE IS LOW FOR HIGHS SATURDAY WITH FRONT DRAPED OVER THE CWA. EXTENDED...UPPER LEVEL TROF WILL MOVE FROM THE PACIFIC NORTHWEST TOWARDS THE NORTHERN PLAINS EARLY NEXT WEEK AS THE UPPER LEVEL RIDGE SLIDES OFF TO THE EAST. THIS WILL BRING A COOLING TREND TO THE REGION ALONG WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. && .AVIATION...VFR CONDITIONS WILL CONTINUE. A WEAK DISTURBANCE WILL PASS OVER THE REGION THIS AFTERNOON AND EVENING...RESULTING IN SOME ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER EASTERN WYOMING ...FAR WESTERN NEBRASKA AND FAR WESTERN SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1001 AM MDT THU MAY 17 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1001 AM MDT (1101 AM CDT) THU MAY 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER ISOLATED STORMS MAY PRODUCE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA SUNDAY AFTERNOON AND SUNDAY NIGHT...AND OVER SOUTHWEST THROUGH CENTRAL SOUTH DAKOTA MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU MAY 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 8 E SMITHWICK 43.32N 103.07W
05/17/2007 E0.75 INCH FALL RIVER SD TRAINED SPOTTER
&&
JJOHNSONThe Rapid City radar (KUDX), 30 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
3 hail. Local standard time, as filed.
Penny sized hail fell at the Rapid City NWS Forecast Office.
Penny to baseball sized hail fell for about 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22511, 22517, 22519.